Homeopathy group responds to FDA action against teething agents
August 22, 2017
by John Weeks, Publisher/Editor of The Integrator Blog News and Reports The American Institute of Homeopathy (AIH) “recently obtained and reviewed records from the FDA via a Freedom of Information Act (FOIA) request, along with data posted on the FDA website reporting adverse effects associated with teething products containing belladonna,” according to an August 21 letter published on the organization’s website. Last year, the U.S. Food and Drug Administration (FDA) plastered the media, linking Hyland's homeopathic teething agents with 10 deaths and 400 adverse events. Hyland's, a maker of homeopathic teething tablets and gel, was the target of a 2010 FDA safety alert, which urged consumers to stop using and discard the teething tablets. Testing identified varying amounts of belladonna, a potentially toxic nightshade plant, according to the FDA. The agency issued a follow-up warning in 2016, announcing the investigation of the adverse events and the cases involving the infant deaths. The relationship of the deaths to the homeopathic teething products had not been determined and was under review, according to the statement. The AIH responded to the FDA release last year in an Open Letter that used logic, past experience, and historic evidence of homeopathy’s comparative harmlessness related to aspirin and other conventional medications used to help teething infants. The FDA did not respond, according to Peter Gold, the AIH’s communications leader. “We requested a statistical analysis and appraisal of the ‘relative risk’ of serious adverse events as related to the use of homeopathic teething products,” said Gold. “We got no response from the FDA.” Now, the AIH is striking back more substantively, attempting to ascertain the kind of evidence on which the FDA’s message—nominally for public safety—is based. Gold recently shared a letter from AIH President, Ronald Whitmont, MD, based on those findings. The letter was published on the AIH website on Monday. The evidence assembled leads to a conclusion that politics may have been triumphing over science when the FDA issued its warning. Questionable FDA premise Whitmont’s letter on behalf of AIH is based both on the records and data they obtained from their FOIA request and from the FDA. The AIH letter begins with a discussion of causality and establishing “relative risk.” Whitmont cuts into the cases on which the FDA’s action were based, which he describes as a “haphazard assortment of 411 reports collected over a 14-year period (from 1993-2016)”. Of the reports:
- 28 failed to document a date of occurrence
- 27 involved the use of products that do not contain belladonna
- 13 were from a product that was not homeopathic, such as Orajel
- Eight did not provide enough information to identify which homeopathic product was used
- One case was listed five separate times
- One case associated with a fever of 102 degrees, but the parent was unable to recall if a teething product had been administered.
- A second case contained no clinical information whatsoever, making it impossible to determine either the course of events, or if a homeopathic product had been administered.
- A third case involved a child born five weeks prematurely, a known risk factor for developmental problems and SIDS.
- A fourth case involved a child who had been taking homeopathic teething tablets for two weeks (one week beyond what was recommended), but no clinical information accompanied this case, making it impossible to determine causality.
- The fifth case involved a child with a fever of 102 degrees who had had received a single homeopathic teething tablet by mouth. Whitmont conjectures that “a febrile seizure was the most likely cause of this death.”
- The sixth case involved a child with hereditary spherocytosis and hemolytic anemia, who was already sick, feverish, and lethargic prior to the use of a homeopathic product. All of these are known risk factors.
- The seventh case lacked sufficient medical history to determine any causality. This child had apparently received intermittent doses of homeopathic teething medicine over a five-month period.
- The eighth case involved a child of low birth weight from a high-risk birth to a 15-year-old mother with abnormal kidney functioning (all known risk factors for developmental delays and SIDS, any one of which could have caused this death).